Hail, Butler
- When
- September 18, 10:56 PM CST
- Where
- Butler County, 5 mi S of Greene
- Measured
- 1 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.833, -92.800
A frontal boundary extended from the upper Great Lakes, southwest into Iowa and into low pressure over Kansas on the afternoon of the 18th. Warm and moist air was drawn north ahead of the frontal boundary with surface temperatures in the mid 80s to low 90s and dew points in the low 70s pushing toward Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A frontal boundary extended from the upper Great Lakes, southwest into Iowa and into low pressure over Kansas on the afternoon of the 18th. Warm and moist air was drawn north ahead of the frontal boundary with surface temperatures in the mid 80s to low 90s and dew points in the low 70s pushing toward Iowa. By the evening hours the air mass had become quite unstable with lifted indices near -8 C. and CAPE values in the 2500 to 4000 J/kg range. Strong shear was present with a zero to 6 km shear approaching 60 kts. The air mass was capped during the early evening, which limited development. By the late evening hours there were two factors that set the stage for severe thunderstorm development. A warm frontal boundary aloft extended northwest to southeast across Iowa, providing the focus for thunderstorms across northern Iowa. Meanwhile, a strong low level jet of 40 to 50 kts developed ahead of the cold front as the low in Kansas lifted northeast into southeast Minnesota. Two MCS's moved into Iowa, one over the northwest, the other over the southwest part of the state. Both were severe and produced hail up to an inch in diameter. As they progressed east, the warm front aloft lit up with scattered reports of three quarter to one inch diameter hail along it. Additional storms formed over southeast Iowa on the nose of the low level jet. As the evening unfolded, the dry slot lifted northeast into Iowa from the southwest. The southern storms weakened rapidly, while the northern storms became more multi-cellular. Rainfall across the northern part of the state was in the 1 to 3 inch range, causing some local street flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 18, 2:20 PM CST, 8 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT SUN SEP 18 2005 .SHORT TERM...TONIGHT FAST EVOLVING SITUATION EXPECTED TONIGHT AS SURFACE LOW ON KS/NEB BORDER DEVELOPS NEWD IN RESPONSE TO ONE SHORT WAVE IN A SERIES LIFTING OUT OF WRN KS. WARM SECTOR HAS BEEN STALLED W OF MISSOURI RIVER BY THUNDERSTORMS IN MO THIS MORNING. THIS SHOULD LIFT RAPIDLY TO THE NE THIS EVENING WITH STRONG THETA-E ADVECTION INDICATED IN THE 850-700 MB LAYER BY ALL MODELS ACROSS IA BY 06Z. EXPECT STORMS TO DEVELOP AROUND SUNSET AND MOVE QUICKLY NEWD WITH THETA-E ADVECTION MAX. THESE STORMS WILL BE SOMEWHAT ELEVATED BUT INSTABILITY AND SHEAR WILL BE MODERATE...SO MAIN THREAT WOULD BE LARGE HAIL AND ISOLATED DAMAGING WIND...WITH A BRIEF PERIOD OF HEAVY RAIN. AT THE SAME TIME...STRONG STORMS SHOULD ALSO DEVELOP NW OF THE SFC LOW AND INVERTED TROUGH FROM NERN NEB/SERN SD INTO NRN IA AND SRN MN. THESE STORMS WILL BE MORE SURFACE BASED WITH STRONGER SHEAR...SO A SMALL PORTION OF THE NWRN DMX FORECAST AREA MAY HAVE A THREAT FOR MORE SIGNIFICANT SEVERE WEATHER. TWO AREAS SHOULD MERGE TOGETHER PRODUCING LONGEST DURATION AND HIGHEST POPS OVER NRN IA. .LONG TERM...MONDAY THROUGH SUNDAY A FAIRLY ACTIVE PATTERN REMAINS OVER THE UPPER MIDWEST. HIGH PRESSURE REMAINS ANCHORED OVER THE SOUTHERN U.S. WITH SEVERAL SHORTWAVES RIDING OVER THE RIDGE ABOUT EVERY 36 HOURS OR SO. TONIGHTS SYSTEM PUSHES EAST OF THE CWA BY 15Z MON AT THE LATEST FOLLOWED BY HIGH PRESSURE MOVING IN AND CLEARING THINGS OUT. WE STAY DRY THROUGH TUESDAY EVENING BEFORE THE NEXT SHORTWAVE BEGINS TO AFFECT LOCATIONS SOUTH AND WEST OF THE CWA LATE TUESDAY NIGHT INTO WEDNESDAY. NONE OF THE MODELS HAVE A HANDLE ON TIMING OF THESE FEATURES SO I AM GOING WITH PERSISTENCE FOR THE MOST PART. BY LATE TUESDAY NIGHT A SURFACE LOW PUSHES INTO S DKTA AND LIFTS A WARM FRONT ACROSS THE CWA. GOOD THETA ADVECTION OCCURS SOUTHWEST AND EVENTUALLY ADVECTS INTO SRN IA EARLY WEDNESDAY SO I HAVE SLIGHT CHANCE POPS ACROSS THE SOUTH WEDNESDAY. THE SURFACE LOW DEEPENS AND LIFTS NORTHEAST THROUGH THURSDAY SO I KEEP CHANCE POPS/SLIGHT CHANCE POPS GOING THROUGH THURSDAY. PRECIP CHANCES DWINDLE WITH FROPA THEN LATE FRIDAY NIGHT AND SATURDAY WE REPEAT THE PROCESS. THE WEEKEND SYSTEM SHOWS SIGNS OF THE FRONT SLOWING DOWN OR STALLING OVER THE CWA SO I KEEP SLIGHT CHANCES GOING INTO SATURDAY NIGHT BUT I KEPT SUNDAY DRY AGAINST MODEL GUIDANCE. THESE SYSTEMS HAVE BEEN PROGRESSIVE TO DATE SO MY CONFIDENCE IS LOW ON THE FRONT STALLING BUT AT DAY 7 WE WILL HAVE SEVERAL RUNS TO LOOK AT AND GET A FEEL FOR THAT. AS FOR TEMPS...THEY WILL BE ON A BIT OF A ROLLER COASTER BUT STILL ABOVE NORMAL FOR THIS TIME OF YEAR. EACH SUCCESSIVE SHORTWAVE WILL HAVE WAA AHEAD OF THE FEATURE WHICH SHOULD BUMP TEMPS UP INTO THE 80S THEN HAVE 70S FOLLOWING FROPA. I GENERALLY WENT ABOVE GUIDANCE AS THEY ARE NOT HANDLING THE ABOVE NORMAL TEMPS TOO WELL. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && JUNGBLUTH/BOKSA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 918 PM CDT SUN SEP 18 2005 IAZ007-017-026>028-037>039-049-050-062-075-084>086-094>097-191715- WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK- MARSHALL-TAMA-POWESHIEK-MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR- WAYNE-APPANOOSE-DAVIS- 918 PM CDT SUN SEP 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA TO THE EAST OF A LINE FROM LAMONI TO NEWTON TO FOREST CITY. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY AFTER 2 AM. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY AS A SERIES OF SYSTEMS MOVE ACROSS THE AREA. IT IS UNCERTAIN AT THIS TIME IF ANY OF THE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY AFTER 2 AM MONDAY MORNING. IAZ004>006-015-016-023>025-033>036-044>048-057>061-070>074- 081>083-092-093-191715- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE- STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON- WARREN-MARION-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD- 918 PM CDT SUN SEP 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA TO THE WEST OF A LINE FORM LAMONI TO NEWTON TO FOREST CITY. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY FROM 11 PM THROUGH 4 AM. THERE IS A SLIGHT RISK THAT SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS DURING THIS TIME...ESPECIALLY IN THE FAR WESTERN SECTIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY AS A SERIES OF SYSTEMS MOVE ACROSS THE AREA. IT IS UNCERTAIN AT THIS TIME IF ANY OF THE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY FROM 11 PM THROUGH 4 AM.
The Des Moines radar (KDMX), 144 km away, was scanning. The volume nearest the first event began at 04:57 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472199, 5472200, 5472201, 5472202, 5472203, 5472204, 5472205.